Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 18, 2000, 2:15 PM EDT for Ottawa County, Michigan. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 2:15 PM EDT (18:15 UTC)
- Expired
- May 18, 2000, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:26 PM EDT | Hail 0.88 | Jamestown, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 181815 SVRGRR MIC139-181845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 245 PM EDT * AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF ZEELAND...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUDSONVILLE AROUND 220 PM EDT JENISON AROUND 225 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:35 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 18, 11:35 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT THU MAY 18 2000 ...CONTINUED FLOOD WARNING FOR CENTRAL 1/3 OF CWA THROUGH 500 PM... LATEST COMPOSITE OF RADAR...SATELLITE AND SFC DATA SHOWS YET ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS CENTRAL LAKE MICHIGAN TOWARD WESTERN LOWER MICHIGAN. THIS AREA OF STORMS WOULD MOVE OVER THE AREA THAT ALREADY HAD 2 TO 5 INCHES OF RAIN OVERNIGHT INTO THIS MORNING. RAINFALL RATES OF AROUND 1 INCH PER HOUR HAVE BEEN ASSOCIATED WITH THIS COMPLEX OF THUNDERSTORM. SINCE THERE HAS ALREADY BEEN FLOODING REPORTED OVER MUCH OF THE AREA BETWEEN GRAND HAVEN AND BELDING... EXTENDING THE FLOOD WARNING MAKES SENSE. LATEST ETA AND RUC SUGGEST THE BEST DIFFERENTIAL THTE CONVERGENCE AND JET DIVERGENCE NORTH OF THE FRONT...WHICH WAS OVER NRN WI AT 12Z WILL MOVE INTO WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY 21Z OR SO. MEANWHILE... A SECOND AREA... OVER NW MO AT 12Z WILL MOVE EAST AND BE SOUTH OF INTERSTATE 94 BTW 00Z AND 06Z TONIGHT. THE SAME IS ALSO TRUE FOR THE BEST 700 TO 300 Q VECTOR CONVERGENCE. THAT WILL RESULT IN THE THUNDERSTORM ACTIVITY OVER LK MI MOVING INTO WRN LWR MI EARLY THIS AFTERNOON THEN DISSIPATE BY THE TIME THE ACTIVITY GETS NEAR LANSING. NEW DEVELOPMENT AND THE ASSOCIATED HEAVY RAIN TONIGHT WILL BE SOUTH OF THE GRR CWA. SO... FLOOD WARNING EXTENDED TO 500 PM. AT 1100 AM THE FRONT WAS NEAR INTERSTATE 94... IT WILL MOVE SOUTH OF THAT DURING THIS AFTERNOON... SO DO NOT EXPECT TEMPERATURES TO RISE THERE THIS AFTERNOON. WILL UPDATE ZONES TO REFLECT THIS... WILL HAVE OCCASIONAL SHOWERS AND THUNDERSTORMS ALL 4OF CWA FOR THIS AFTERNOON. ZONE FCST AROUND 1145 AM. .GRR...NONE. WDM
In the hours before
Local storm report, May 18, 9:10 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
910 AM EDT THU MAY 18 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
10 TO 15 HOMES COMPLETELY
FLOODED
0615 AM ROCKFORD MI FLOOD
05/18/00 KENT LAW ENFORCEMENT REPORTED
PEACH RIDGE ROAD BETWEEN
M-37 AND 16 MILE ROAD
FLOODED WITH AUTOMOBILE
STRANDED
0600 AM ZEELAND MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
INTERSECTION OF 96TH AND
WINANS STREETS WASHED OUT
0600 AM COOPERSVILLE MI FLOOD
05/18/00 OTTAWA LAW ENFORCEMENT REPORTED
NUMEROUS HOMES FLOODED AND
SCHOOLS CLOSED 0600 AM
0845 AM GREENVILLE MI FLOOD
05/18/00 MONTCALM LAW ENFORCEMENT REPORTED
MANY TRUCK ROUTES SOUTH OF
GREENVILLE IMPASSABLE WITH
OVER 3 FEET OF WATER IN SOME
LOCATIONS
0850 AM BELDING MI FLOOD
05/18/00 IONIA LAW ENFORCEMENT REPORTED ASHLEY
AND MONTCALM AVENUES WASHED OUT
WITH MANY OTHER ROADS IN AROUND
THE BELDING AREA IMPASSABLE
WDMSpecial weather statement, May 18, 12:15 PM EDT, 2 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-191000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT THU MAY 18 2000 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS...RISES IN RIVERS...CREEKS AND STREAMS WILL CONTINUE IN PORTIONS OF SOUTHWEST MICHIGAN THIS AFTERNOON AND TONIGHT. THIS IS THE RESULT OF THE COMBINATION OF LAST NIGHTS HEAVY RAINFALL NORTH OF INTERSTATE 94 AND THE EXPECTED HEAVY RAINFALL THIS AFTERNOON FROM STRONG THUNDERSTORMS. STREET FLOODING AND PONDING OF WATER IN LOW AREAS HAS ALREADY BEEN REPORTED AND MORE CAN BE EXPECTED THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ONLY AGGRAVATE THE FLOODING PROBLEMS. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FROM THE GRAND RAPIDS NWS FOR MORE SPECIFIC DETAILS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM LITTLE SABLE POINT TO ALMA. THE MAIN THREAT IS FOR HAIL GREATER THAN 3/4 INCH IN DIAMETER...WINDS OF 60 MPH ARE ALSO POSSIBLE. STORM MOVEMENT WILL BE TO THE EAST AT 40 TO 60 MPH. LITTLE RAINFALL OCCURRED OVERNIGHT... ALONG THE INTERSTATE 94 CORRIDOR... BUT AN INCH OR MORE OF RAIN IS CERTAINLY POSSIBLE IN THESE AREAS THIS AFTERNOON AND TONIGHT. DISCUSSION...A STATIONARY FRONT WAS SITUATED OVER THE INTERSTATE 94 AREA AT 1100 AM. THIS FRONT WILL START MOVING SOUTH AS A COLD FRONT DURING THE AFTERNOON. MEANWHILE... A STRONG LOW PRESSURE SYSTEM MOVING EAST ALONG THE FRONT WILL PUSH MORE WARM MOIST AIR OVER THE FRONT TOWARD SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND TONIGHT. AS TIME GOES ON...WITH THE FRONT MOVING SOUTH AS THE LOW PRESSURE SYSTEM MOVES ALONG IT... THE AREA OF HEAVY RAINFALL WILL SHIFT SOUTHWARD. TONIGHT... THE HEAVIEST RAINFALL WILL BE SOUTH OF INTERSTATE 94. SPOTTER ACTIVATION... SPOTTERS HAVE BEEN ACTIVATED. WDM
Special weather statement, May 18, 2:09 PM EDT, 6 minutes before
MIZ056>059-064>067-071>074-190015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
209 PM EDT THU MAY 18 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO ORO THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNSpecial weather statement, May 18, 2:10 PM EDT, 5 minutes before
MIZ056>059-064>067-071>074-190015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT THU MAY 18 2000
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNNThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 1:15 AM EDT | Flash Flood Warning | GRR | Kent, Ottawa | 4 hr |
| May 18, 11:40 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 50 min |
| May 18, 12:02 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 28 min |
| May 18, 1:07 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 38 min |
| May 18, 2:28 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 32 min |
| May 18, 2:43 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 2:47 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 28 min |
| May 18, 3:10 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 35 min |
| May 18, 3:13 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 32 min |
| May 18, 3:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 23 min |
| May 18, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 37 min |
| May 18, 3:52 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 38 min |
| May 18, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 19 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 45 min |
| May 18, 4:51 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 34 min |
| May 18, 5:09 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 41 min |
| May 18, 5:25 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 25 min |
| May 18, 5:32 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.